Illinois, 2007

Winter Weather in Illinois, December 6, 2007

December 6, 2007 · NWS PAH · 7 events in 7 counties and zones

A light mix of sleet and freezing rain caused slippery going for a short time. Just enough of the mixed precipitation fell to result in hazardous conditions on some surfaces.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A light mix of sleet and freezing rain caused slippery going for a short time. Just enough of the mixed precipitation fell to result in hazardous conditions on some surfaces. While main arteries were not affected, sidewalks and some secondary roads were icy. The affected area was mostly along and north of Interstate 64. The precipitation was caused by a southerly low-level wind flow of warmer air combined with a weak 500 mb trough over the Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 6, 1:55 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 6, 1:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CST THU DEC 6 2007

.DISCUSSION...
PCPN SEEN JUST UPSTREAM EARLY THIS AFTERNOON...WITH MODERATE SNOW
JUST WEST OF COU MO AND FREEZING RAIN IN SGF MO...UNKNOWN PCPN AT
UNO MO WITH A 13 TDD. NAM NOT PICKING UP ON SRN EXTENT OF PCPN AND
CONCERN HERE IS POSSIBILITY FOR PL-/ZR- MOVING INTO SEMO EARLY
THIS EVENING. SREF APPEARS TO HAVE BEST HANDLE ON ACTUAL AREAL
COVERAGE OF PCPN AND IS THEREFORE OUR NEAR TERM MODEL OF CHOICE.
IT TRANSLATES PCPN ZONE ACROSS MAINLY NRN 1/2 PAH FA WITH BEST CHC
SNOW/ICE ACCUMS ACROSS FAR NRN TIER OF COUNTIES...UPDATED TO
INCLUDE IN WINTER WX ADVISORY W/COLLAB TO LSX/ILX/IND/LMK.

LATEST WWE JUST IN...ADVANCES THE SNOW/ICE LINE DUE EAST ACROSS THE
CWA...WHICH AFTER EXTENSIVE COLLAB W/LSX-LMK...WL EXPAND ADVISORY
THRU REMAINDER OF SEMO/SIL/NRN PTNS WKY.

ALL MODEL PWS VARY BUT IN GENERAL AND IN COLLAB W/HPC GRAPHICS AND
SPC SWOMCD UPDATES AM FAIRLY CONFIDENT IN MINOR-LIGHT ACCUMS
SNOW/SLEET/MAYBE BRIEF -FZRA ACROSS NRN 1/2 FA. GRASSY AREAS FROM
MVN-WABASH MAY EVEN HIT 1-2 SNOW/ICE RANGE. THE EVENT WILL MOVE
PCPN INTO FA BY 00Z WITH ADVISORY EVENT BASICALLY OVER BY 06Z IN
THE WEST...09Z IN THE EAST...CONTINUED ADVISORY THRU 12Z FOR
EFFECTS ON FRI AM TRAVEL AND COLLAB PURPOSES. SRN TIER OF EXPANDED
ADVISORY COULD YIELD LTL MORE THAN TRACE BUT STILL ICY HUNDREDTHS
POSSIBLE WL POSE ENOUGH TRAVEL RISK TO INCLUDE. WL LEAVE OUT FAR
SOUTH.

AFTER THIS MINOR EVENT...THE 12Z MODELS OFFER LTL MORE THAN MINOR
CHANGES TO OUR GOING FORECAST FOR A WET PATTERN SET-UP WITH HPC
SUPPORT OF 1-2 SWATH QPF BY 12Z TUE. WL CONTINUE TO OUTLOOK THRU
PCPN END TIME SOMETIME WED-THU FOR 1.5-3 QPF POSSIBILITY.
12Z STABILITY PARAMETERS BEST SUPPORT MENTION OF THUNDER SUN-MON
NIGHT TIME PERIOD SO WL LIKEWISE MAKE THAT MINOR ADJUSTMENT IN
TIMING.

PCPN TYPE AND TIME PERIODS PRIMARY FORECAST CHALLENGE NEAR TERM
AS MOS HAS NOT CAPTURED 0-12 HR TEMP TRENDS (COLDER THAN MOS) AT
ALL...SO ATTEMPTED TO ACCOUNT FOR THIS FACTOR AND EVAP COOL THE WET
DOWN IN DRY NEAR SURFACE/BLAYER. OVER TIME BLENDED INTO MAV/MET
MOS/HPC NOS AND OVERALL COLLAB PIC.

&&

.AVIATION...
CLOUDS WILL CONTINUE TO LOWER AND THICKEN THROUGH THE COURSE OF THE
AFTERNOON INTO THIS EVENING. RADAR TRENDS INDICATE PRECIPITATION IS
A LITTLE MORE PROGRESSIVE THAN FORECAST BY 12Z MODEL RUNS. THIS
PAIRED WITH COLDER THAN FORECAST TEMPERATURES IS CAUSE FOR CONCERN
AS THE PRECIPITATION PROGRESSES INTO THE AREA THIS AFTERNOON AND
EVENING. AS A RESULT...AMENDED THE 18Z TAFS TO INCLUDE MENTION OF A
MIX WITH FREEZING RAIN OR SLEET AT THE ONSET.

THE PRECIPITATION SHOULD BEGIN AROUND 23Z AT KCGI...SPREADING EAST
TOWARDS KOWB BY 03Z. PRECIPITATION SHOULD BE LIGHT ENOUGH THAT
VISIBILITY RESTRICTIONS ARE NOT ANTICIPATED AT THIS TIME. BY THE TIME
THE PRECIPITATION COMES TO AN END BETWEEN 05 AND 08Z...IT SHOULD BE
ENTIRELY IN THE FORM OF RAIN AT ALL TAF SITES. HOWEVER...IF WARM AIR
ADVECTION DOES NOT MATERIALIZE AS MUCH AS FORECAST...FREEZING RAIN
AND/OR SLEET MAY REMAIN A PROBLEM. THIS WILL BE ADDRESSED BY FUTURE
UPDATES AS THE EVENT UNFOLDS.

LATE TONIGHT AND FRIDAY MORNING...BROKEN VFR CEILINGS WILL PREVAIL.
VFR CEILINGS WILL GRADUALLY LOWER TO MVFR FRIDAY AFTERNOON...AND
RESTRICTED VISIBILITIES ARE POSSIBLE AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR BALLARD-CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-
     HENDERSON-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-
     UNION KY-WEBSTER.

MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR MISSISSIPPI-SCOTT.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-STODDARD-WAYNE
     MO.

IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JEFFERSON-JOHNSON-MASSAC-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR JACKSON-PERRY
     IL.

IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Dec 6, 2:20 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST THU DEC 6 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
220 PM CST THU DEC 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF LIGHT WINTRY PRECIPITATION TONIGHT ALONG
AND NORTH OF A LINE FROM DONIPHAN AND SIKESTON MISSOURI...TO
PADUCAH AND MADISONVILLE KENTUCKY. MINOR ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY EARLY TONIGHT. PLEASE REFER TO THE LATEST
WINTER WEATHER ADVISORIES ISSUED BY THE NATIONAL WEATHER SERVICE
FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...RAINFALL TOTALS FOR
THE WEEKEND INTO EARLY NEXT WEEK MAY ACCUMULATE INTO THE 1 TO 2
INCH RANGE BY THE TIME RAIN DEPARTS THE REGION. THIS COULD PRODUCE
LOW LAND OR STREET FLOODING AT TIMES LATE THIS WEEKEND OR EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
REPORT ANY SNOW OR SLEET ACCUMULATIONS TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Dec 6, 3:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
305 PM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SLEET            ZALMA                   37.14N 90.08W
12/06/2007  E0.00 INCH       BOLLINGER          MO   CO-OP OBSERVER

            SLEET STARTED 15 MINUTES AGO AND IS STILL OCCURRING. THE
            SIZE OF THE SLEET WAS REPORTED TO BE AROUND A 1/8TH OF AN
            INCH.

&&

CTN
Local storm report, Dec 6, 3:23 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
323 PM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     SLEET            JACKSON                 37.38N 89.65W
12/06/2007  E0.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            LIGHT SLEET HAS JUST STARTED IN JACKSON...WITH A
            TEMPERATURE OF 32 DEGREES.

0320 PM     FREEZING RAIN    ELLSINORE               36.93N 90.75W
12/06/2007  E0.00 INCH       CARTER             MO   TRAINED SPOTTER

            RAIN IS CURRENTLY FALLING AND IT IS 31 DEGREES. ROADS WET
            BUT NOT SLICK. FREEZING RAIN IS STARTING TO STICK ON
            VEHICLES THOUGH.

&&

CTN
Local storm report, Dec 6, 4:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
409 PM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     SLEET            WEST PADUCAH            37.08N 88.74W
12/06/2007  E0.00 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            SLEET BEGAN AT THE NWS OFFICE IN PADUCAH AT 402 PM.

&&

WIELGOS
Local storm report, Dec 6, 4:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
412 PM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     SLEET            MAYFIELD                36.74N 88.65W
12/06/2007  E0.00 INCH       GRAVES             KY   TRAINED SPOTTER

            SLEET STARTED FALLING AT 410 PM IN DOWNTOWN MAYFIELD.

&&

WIELGOS
Local storm report, Dec 6, 4:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     SLEET            WEST PADUCAH            37.08N 88.74W
12/06/2007  E0.00 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            SLEET BEGAN AT THE NWS OFFICE IN PADUCAH AT 402 PM.

&&

MIKEN
Local storm report, Dec 6, 4:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
420 PM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     SLEET            CARBONDALE              37.72N 89.22W
12/06/2007  E0.00 INCH       JACKSON            IL   BROADCAST MEDIA

            SLEET BEGAN IN CARBONDALE AT 412 PM.

&&

WIELGOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
December 6, 7:00 PM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 6, 7:00 PM CST to 9:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 6, 7:00 PM CST to 9:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 6, 7:00 PM CST to 9:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 6, 7:00 PM CST to 10:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 6, 7:00 PM CST to 10:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 6, 7:00 PM CST to 10:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64321, 64322, 64323, 64324, 64325, 64326, 64327.